For you statin using gout sufferers out there, and even those statin users yet to have their first attack of gout, a recent experience of Mike Hope has uncovered yet another side effect of statin drugs not previously mentioned although in retrospect quite common.
By Duane Graveline, M.D., M.P.H.
Mike Hope is the former CEO, ravaged by statin associated cognitive damage and near fatal rhabdomyolysis storied in Smart Money Magazine.
Mike recovered enough to want to do more, physically. After applying a few sheets of light-weight fiberboard to his vacation home he was exhausted. Within a few days one of his feet was swollen to triple its normal size, sufficiently impressive to the ER doctor to refer him to an area internist after ruling out fracture.
Bottom line - first attack of gout! Even old medical books remind us that the first attack of gout is the one you will always remember for its severity.
Mike's perceptive wife, Sharon, was not so sure, especially when after his first attack he proceeded to have disabling gout attacks every time he exerted himself more than nominally. Although physically depleted since his rhabdomyolysis, Mike had formerly been your classical type A, physically active person. Sharon suspected Mike's gout attacks were triggered by his prior Lipitor myopathy/neuromuscular damage. Predictably, she found little support from the local area medical specialists.
She then discovered in a record review of the Baycol / rhabdomyolysis cases that gout attacks were listed in an astonishing number of those seriously ill patients, some of whom died while others were to survive. Understandably, gout attacks must have been of relatively minor concern to those physicians responsible for treating the massive muscle breakdown, sky-high muscle enzyme patterns and progressive kidney failure of life threatening rhabdomyolysis, nonetheless the gout attacks were documented.
Knowledge of this is vital to all physicians caring for rhabdomyolysis survivors, just as it is vital to those hordes of statin myopathy patients who would push their reconditioning by excessively strenuous reconditioning and to those in the legal profession attempting to determine the full range of damage from statin drug use.
1) I am a young man (forties) with high cholesterol (just under 300), I tried dieting and all the rest and was able to get my cholesterol down but the required effort was not sustainable throughout the rest of my life. Soon after I started Lipitor I noticed that in the mornings I felt general aches and pains and my feet and ankles swelled like gout. I stayed on it (on and off) for a couple of months and saw my Doctor again. He thought it might be gout and we tried Vytorin. This was a bit better, I still felt a bit sore in the morning but it was definitely an improvement. However I was to find a side effect that was most alarming, I was suddenly having a tough time having an erection, my libido was off as well. I will tell you that my wife is a very attractive woman and to have such trouble was definitely disturbing and profound. I ceased taking Vytorin as well.
2) I had emailed you about my 50 year-old husband who has developed memory, word-finding problems, also fatigue, erectile dysfunction, low libido, acid reflux, gouty flares and various aches and pains-- all slowly developing over the last 2 years- the time he has been on Lipitor (10 mg). He went off Lipitor for the first 3 months of this year, but when the memory and verbal problems didn't sharply improve (although his mood and "connectedness" did), he went back on his statin in April. Since then he has steadily gone downhill--memory and verbal abilities and the ability to follow conversation are so marked that when he went back to school where he teaches last week, people thought he had had a stroke. He has now taken a sick leave. The radiologists report his MRI and other imaging studies to be normal. His neurologist is not so sure; is wondering if there are some very mild changes in his left temporal lobe and is questioning a very rare disorder called semantic dementia. She did however tell him to stop the Lipitor.
3) I would like to share the experience my 81 year-old father had with statins. He was previously taking Lipitor with no negative side effects. His doctor changed his prescription and put him on Vytorin. Within the first week he started complaining that the calf on his right leg was sore. He returned to his doctor and was told he must have bumped his leg on something. Within the next few days his leg and foot swelled up to twice it's size. He returned to the doctor and was told he had the Gout. I did some research on Vytorin and read that one of its "serous side effects" was muscle pain. I told my father what I had found out and told him tell his doctor that he was going to stop taking the drug. My father has been totally house bound for the past month. He could not walk and the pain was horrible. He was physically impaired and also mentally impaired from the pain drugs he was taking. He was given crutches to drag his leg around when he had to move to go to the restroom. After 4 weeks, the swelling is finally going down. This has been a terrible experience for my elderly father. Before he takes any new drugs we are going to research them thoroughly.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor